Sometmes, the things meant to help you….hinder you more!

Last week was my monthly visit with the Oncologist.   They always play vampire and take tubes of blood…and the folks in the chemo lab love to shoot me up with Xgeva which is to help the bones.    In between,  I see the Dr , ask my questions, and get the current lab results which suddenly indicated I’ve become anemic…severe iron deficiency!   I’ve NEVER been anemic…ever.

That’s a major change from the last month’s readings, so when we arrived home,  I got out the ol’ laptop and researched a few things.   Come to find out,  the Nexium that was prescribed for the hiatal hernia last month….can cause severe anemia.    Guess who has opted to quit taking the Nexium.   That is one of the dangers of taking so much medication.   A med that can be great for one problem may have bad interactions with another…or cause it’s own problems.

Since we’re going to MD Anderson this week,  the Dr. didn’t change my meds.  Guess she figures they’ll change stuff around after they run their own tests and blood work.    I’m sure they will, but to me,  the indications are so strong that the Nexium caused the anemia that I decided it wasn’t worth it to continue.   Anemia for a cancer patient is NOT a good thing.

For  those on medications and with health issues,  it’s worth taking the initiative to research all meds and current health problems.   From my research,  I’m seeing it’s not uncommon for a good drug to cause bad problems for some people.  The research gives us information to talk sensibly with the Drs.   Researching newly prescribed drugs should be an automatic thing.  The better educated we are about our health, the drugs and treatments, the more involved we can be in our own well being.

Susan ~ Patchkat

Advertisements

6 responses to “Sometmes, the things meant to help you….hinder you more!

  1. You are so right to do research and know about your meds. My friend’s son has a doctorate in pharmacy. It seems like a lot of hospitals are requiring their pharmacists to have a doctorate. They know so much more about medications and reactions. I think that’s why it is important to get all of your scripts at the same pharmacy – but we still need to look out for ourselves. Praying that you get all good news this week.

  2. As a Diabetic person I totally concur. Sometimes I wish I could go off all my meds and start over. Unsure of what causes what. Until I turn 65 and get some insurance that is not going to happen I have a needle in my foot, from quilting no doubt. I never felt it going in. Some days I don’t know it’s there and some days it hurts like hell, Always that foot and ankle are more swollen than the other one. I hear about all this new stuff for diabetic neuropathy and well the side effects seem like they are not worth the price of admission anyway.
    Hang in there :) I do a lot of research online. The only caveat I have to that is…I am very careful of the sources I believe and trust!! I laugh at that commercial. where the girl dating the French model(??) says ” they can’t put it on the internet if it’s not true” okey dokey!!!!! I’m thinikin that by the looks of her model boyfriend…..there could be a giant problem with that statement!!!ROFLOL…Be careful in your investigations and I will to..
    Feel better, oh and I use omeprazole for acid reflux. Also an extra pillow, don’t eat at least 2 hours before bed..and/.or eat an apple at bedtime. I am pretty sure the apple must absorb some of the acid. It works for me :) so I am just passing along my tip.
    Vickie

    • Vickie, you’re right about the apple at bedtime. That was my evening snack for many years. I don’t normally have acid reflux…think that came in with one of the chemo meds which I’m no longer on. I look at the Mayoclinic site and WebMD…and a few others. I get a chuckle out of the “French model” commercial too.

  3. Hi Susan, Sorry I have not written in so long but things are always happening here to detour me. Glad you are going to try MD Anderson, hope they can help you with lots of things. I have been taking Nexium for probably now over 10 yrs. Ins. Co always try to change this but it is the only thing that helps me…..along with about 20 others med I take. All meds have side effects but the pros and cons have to be measured plus in 10 yrs that is a pretty good time study that I’m allright on it. Being on Plavix and 325 mg asprin now since 2005 shows no sign of a bleeding problems steming from Nexium either. I was down for about 3 months after going into ER with servere pain in hands & chest. Drs. told me to go to the Heart Hospital in PLano, which that will be my last visit there. They call this young dr. under study of my Cardiologist of 11yrs. He did an Angiogram which have I had these done since I was 25 yrs. old (kinda grew up on them). Being I was on Plavis, asprin and added hepron for the test they did not remove the catheter right away….waited for the blood to thicken a little. They sent me back to my room, no recovery room, then later around 9:30 that evening deceided to take the catheter out. The nurse removed blood with syringe and the machine to check it with didn’t work. She laid the needle down for about 15 min. and went and got another machine. Nick & Julie were in there and they asked if that blood had thickened by laying there and she said No. Two flood nurses removed the catheter and started heavy pressure on the femoral artery because of bleeding. When it wouldn’t stop, they tried to call the Dr. and he was gone, no where to be found. Nick got our dr.’s cell phone out of his wallet and called him and he asked where is the dr. and was told Nobody knows. Dr. Leonard said I know what has happened and would call Nick right back. He called back within minutes and said I found Dr. Varma at home, and I have Vascular surgeon on the way. They had damaged my femoral artery. Dr. Varma walked in and was only concerned with, Who called Dr. Leonard? Nick said, I did and this is all your fault. The nurses were fighting trying to get things under control and he just stood there. By then other staff from the hospital came in and the nurses said, This is out of control. MyBP shot over 200/190 and the machine shut down. They had given me 3 morphine shots and the pain was the worse I have ever experienced. The vascular surgeon got there and they contain a blood clot the size of a cantalope. Hours later I was in surgery to fix the mess. I ended up with a 8″ incision in the bend of my leg where the femoral artery is and a hole in the groin that measure 3″ X 4″ that Nick had to filled with dressings soaked in saline solution 3 times a day for 3 months before it healed. This was all going on about the time Ernie was going in for his angiogram so I didn’t figure that was a good time to mention it. Like I said, I have had these tests done now fro 5 yrs and never had any trouble. The dr. said the nurses needed more training and Nick said, No the dr. needs to stick around and finish his job and not pawn it off on the nurses. Keep me posted on how you come out with Anderson. I will keep you both in my prayers. Love, Joanne Date: Sun, 22 Sep 2013 19:33:45 +0000 To: highplainsstitcher@hotmail.com

  4. Good for you, researching your meds. Everyone needs to do that, because we all have unique reactions. This is one reason the 23/Me test is good, because it tests the genes that process different drugs, like Plavix, Warfarin, the statins and others. I was happy to get that since it revealed that warfarin will be twice as potent in me than it is normally. (Yikes!)

    Thinking of you as you head off to MD Anderson. Prayers and big cyber-hugs!!
    Love,
    Auntie Deb